Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Apr 26, 2020, 1:17 PM MDT for Blaine County, Hill County, Phillips County, Montana. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2020, 1:17 PM MDT (19:17 UTC)
- Expired
- Apr 26, 2020, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Hill County, MT, Phillips County, MT
The radar
The Glasgow radar (KGGW), 177 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529 WWUS85 KTFX 261917 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 117 PM MDT Sun Apr 26 2020 MTZ113-270200- /O.NEW.KTFX.FW.W.0002.200426T1917Z-200427T0200Z/ Hill and Blaine Counties- 117 PM MDT Sun Apr 26 2020 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR LOW HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONE 113... The National Weather Service in Great Falls has issued a Red Flag Warning for Low Humidity and Strong Winds, which is in effect until 8 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 113. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 14 percent. * TEMPERATURES...In the mid 60s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
1 follow-up statement
181 WWUS85 KTFX 270153 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 753 PM MDT Sun Apr 26 2020 MTZ113-270300- /O.EXP.KTFX.FW.W.0002.000000T0000Z-200427T0200Z/ Hill and Blaine Counties- 753 PM MDT Sun Apr 26 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONE 113... Surface winds have diminished and relative humidity values are rising back above 20 percent. As a result, the Red Flag Warning will be allowed to expire at 8 PM MDT. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Apr 26, 11:35 AM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 26, 11:35 AM MDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1135 AM MDT Sun Apr 26 2020 Aviation Section Updated. .UPDATE... Elevated to near-critical fire weather conditions remains the primary concern today. Posted a minor update, mainly to freshen the hourly wind and humidity grids with respect to observed trends and the latest model guidance. && .SYNOPSIS... Dry, sunny, and breezy conditions will occur today with above normal temperatures. These conditions will bring a highly- elevated fire danger to grassland areas, especially eastern parts of north-central Montana. Breezy conditions with some isolated to scattered showers may then be found for Monday, along with continued elevated fire weather danger. && .AVIATION... Updated 1135 AM MDT Sun Apr 26 2020 (26/18Z TAF Period) VFR conditions will persist through the period for much of the area as mid and high cloudiness decreases, with a brisk westerly flow aloft causing mountain wave turbulence through around 00Z. Gusty westerly winds will become prevalent this afternoon, then decrease after 00Z. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .FIRE WEATHER... Breezy westerly winds combined with warm and dry conditions will bring highly-elevated to near-critical fire weather danger conditions through Tuesday, especially eastern parts of north- central Montana. Behind an upper disturbance that passed through overnight, drying conditions, clear, sunny skies, and breezy winds can be expected area-wide. SPC HREF model probabilities suggest probabilities of meeting critical fire weather danger criteria do approach 30 to 40% by Sunday afternoon, mainly along the Missouri Breaks and the Hi-Line from near Havre east, with probability of exceeding this criteria not quite as high. In addition, fuels in the grassland areas are becoming Moderate to High with some Very High conditions in Hill and Blaine county. Given some uncertainty in the fuels and moderate confidence in weather conditions, have held off on any fire weather highlights for the time being. That said, anyone with burn plans may want to delay plans on Sunday. Those outdoors should also be mindful of any errant sparks that can cause unwanted fires. These dry and breezy conditions will continue through Tuesday. Afternoon RH will lower into the 20s, while winds remain breezy at times. A disturbance on Monday may limit the critical fire weather threat due to a bit higher humidity levels due to clouds, and a flattening ridge will need to be monitored for Tuesday, with mostly sunny skies and breezy conditions resulting in still elevated fire weather conditions. Those with burn plans should still use caution or delay plans these days, while those outdoors. && .PREV DISCUSSION... /ISSUED 525 AM MDT Sun Apr 26 2020/ Today through Tuesday Night... An upper disturbance and cold front continues to push east this morning, with a residual east-west boundary remaining over southwest Montana allowing for some shower activity to continue primarily over the mountains into early this afternoon. Breezy winds, mostly clear skies by afternoon, lowering humidity, and above normal temperatures look to be found as high pressure begins nudging toward the area from the west. As a result, have raised high temperatures 2 to 3 degrees from NBM guidance to better align with MOS guidance. These conditions today could bring an elevated fire weather threat for the grasslands, especially where grasses have failed to begin to green up. More details can be found in the Fire Weather Discussion. Weak ridging will keep dry conditions for Sunday night into Monday morning, though there will be increasing clouds ahead of the next system. Another clipper type disturbance then moves across the region Monday afternoon and evening. This may bring another round of isolated to scattered showers. Slightly improved instability and shear from a favorable jet stream may bring at least a slight chance for a few thunderstorms on Monday. Breezy conditions may also remain for Monday, while seasonable humidity levels continue an elevated fire weather threat. This disturbance exits Monday night with flat ridging expected for Tuesday into Tuesday night, though with mostly clear skies and full sun Tuesday afternoon I have raised temperatures 2 to 3 degrees higher closer to MOS guidance. This will bring mainly dry conditions, mild temperatures, and breezy winds, resulting in an elevated fire weather threat Tuesday. Wednesday through next Sunday... High pressure will build into the area on Wednesday ahead of the next cold front to impact the area, which will keep the area dry with likely the warmest temperatures of the week (10 to 20 degrees above normal). However, a low pressure trough off the Pacific Northwest coast will very gradually track east onshore later Wednesday through next weekend. This will shift the flow aloft more southwesterly with increasing moisture and instability. Although there are some differences in the exact details regarding this system, the overall trend will be a gradual cooling of temperatures back closer to normal Thursday through Saturday with chances of showers with at least a few afternoon and evening thunderstorms, some of which could become strong at times. && .PRELIMINARY POINT TEMPS/POPS... GTF 66 40 65 40 / 0 0 10 0 CTB 61 40 60 38 / 0 10 10 10 HLN 69 40 65 40 / 0 0 30 10 BZN 68 36 63 37 / 0 0 50 30 WYS 55 26 53 25 / 20 10 70 20 DLN 67 37 61 36 / 0 0 50 10 HVR 67 41 68 41 / 0 0 10 10 LWT 63 36 63 38 / 0 0 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.